Lovenox(enoxaparin) SQ - page 5

Where do you inject it? I was told ALWAYS SQ in the abdomen. If given other areas can cause bleeds and hematoma.... Read More

  1. by   SEOBowhntr
    Now this one gets a little heated on occasion, esp. with ER nurses, but.....
    according to the Drug Rep, Lovenox should never be given in the arm. That question came up during a CEU presentation I was at this fall, and he said the manufacturer strongly advises against using sites other than the abdomen, and if needed, they'd reccommend the leg, rather than the arm. A couple of ER nurses at our facility continue to do Upper arm, as we don't have a policy that specifies one location vs. another, but I've seen a few bad hematomas from arm injections. I've also seen a few rectus abdominus hematomas that got so large that they had to be evacuated.

    In all honesty, I'd rather have someone put me on a Heparin gtt, and draw PTT's every 6 hours than give me Lovenox as there just doesn't seem to be as good of regulation of the bleeding times with Lovenox that there is with Heparin from what I've seen in the last 10+ yrs.
  2. by   RN37
    Last edit by NRSKarenRN on Jan 12, '07 : Reason: fixed link
  3. by   kbear
    Thank you everyone who replied---it's great to have peer input at the touch of my fingers!!:spin:
  4. by   NRSKarenRN
    No SQ fat, then use leg. Arms have much more movement increasing hematoma risk.
  5. by   TheCommuter
    99 percent of the time I give Lovenox SQ injections in the abdomen. One of my patient's abdomen was so badly bruised that I decided to administer it in the thigh.
  6. by   Patti 2nd gen RN
    Is there any rationale/studies--not just "we only tested it one way " from manufacturer" stuff regarding giving above or below the umbilicus with heparin or Lovenox?? At the rehab, we have people who get it for months....
  7. by   fetch33
    I work on a large orthopedic unit. We give a lot of Lovenox. Recently we had a problem with it. A patient was given her dose of Lovenox. The site began bleeding. We tried everything we could think of as nurses to get it to stop... pressure dressings, ice, having the patient lie on it with a pressure dressing... nothing worked. The medical docs didn't seem to worry about it and did nothing after multiple calls. The lady bled for 2 days and dropped her hemoglobin 2 grams! I would have thought they would have cauterized the puncture wound or something.... it was insane.
  8. by   hispanicpanic
    I am an RN who was actually on Lovenox for a DVT. Though the preferred spot is the abdomen that is not always possible. We as nurses must sometimes think outside of the box. A pt with 3rd degree burns to the abdomen doesn't have SQ tissue there(actual pt of mine). So you give the shot in other SQ tissue. There cannot always be an absolute.
  9. by   deb123
    Quote from rn37
    what a great site. thanks!!
  10. by   BSN74
    I got a DVT last summer. Had Lovenox from time to time. Injection in abd. was just not going to happen. Gave them in upper thigh and taught daughter to give shot and she gave in upper arm. I did just fine.
    BTW my whole life until he retired, my father was the Coumadin sales rep. Sure could use some of those samples now.
  11. by   JDID
    I have an obese patient that continues to get these injections in the abdomen and has huge hematomas there. There are knots in her abdomen the size of my hand. I started injecting her in the deltoid area and she hasn't had any problems. I called the pharmacy responsible for our meds and they told me the deltoid is fine. It's a subQ injection. I don't think you can ONLY put it in the love handles. I've checked the lovenox box and it doesn't specify a place either. SubQ is SubQ. It's not WRONG to give it elsewhere. Thanks
  12. by   pagandeva2000
    I know this is a really old thread, but interesting. I see in my drug books that it is primarily given in the anterior or posterial lateral abdominal wall (love handles) for recumbant patients, and does not seem to care or mention specifics anywhere else-just keeps saying SUB-Q; this is my Mosby Nursing Drug Guide dated 2006.
  13. by   rehabhereIcome
    I am very confused by this thread. I did not vote the way the Vast did. I see the vast majority say it is in the Abdomen. When my son came home from hospital after a heart procedure at 3 days old..he was on enoxaparin for 3 months for a clot he developed in his right foot. I gave him injections SC into his little "chicken legs" right-night and left-day..this was the way I was TAUGHT/SHOWN and INSTRUCTED to give the injections by the nursing staff and there thrombosis clinic staff. I was told to apply light pressure at the injection to avoid bruising. I'd say all in all...after 3 months!!!...his legs did not look all too bad considering...he did not develop any hematomas and the pain of the shot seemed quite short lived. Is it somehow different for paed patients?

close
Lovenox(enoxaparin) SQ